Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Jacksonville, FL

January 8, 1998Marion County, Florida

NWS Jacksonville, FL issued this flash flood warning at Jan 8, 1998, 8:46 AM EST for Marion County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 8:46 AM EST (13:46 UTC)
Expired
Jan 8, 1998, 2:50 PM EST
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 081349
FFWJAX
FLC083-081930-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
846 AM EST THU JAN 8 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A 
FLOOD WARNING EFFECTIVE UNTIL 250 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL FLORIDA

   ...MARION

A SQUALL LINE THAT MOVED EARLIER THIS MORNING HAS BROUGHT ADDITIONAL 1
TO 2 INCHES OF RAINFALL TO MUCH OF THE AREA. THIS EXTRA RAINFALL ON TOP
OF NEARLY STURATED GROUND WILL RESULT IN LOCALIZED FLOODING TODAY. THE
RAIN IS EXPECTED TO TAPER OFF THROUGH THE LATE MORNING HOURS...HOWEVER
SCATTERED SHOWERS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON
ALONG A FRONT WHICH WILL MOVE OVER THE PENINSULA. RAINFALL AMOUNTS
ASSOCIATED WITH THE FRONT ARE EXPECTED TO BE ON THE LIGHT SIDE.

REPORTS FROM MARION COUNTY HAVE INDICATED THAT PORTIONS OF CR-315 SOUTH
OF ORANGE SPRING IS FLOODING. ALSO THERE IS SOME FLOODING ALONG 475
BETWEEN 42ND AND 66TH STREETS.

ADDITIONAL REPORTS IN OCALA INCLUDE THE 1200 BLOCK OF NE 10TH STREET
AND SOME AREAS ALONG THE 2200 BLOCK OF SE LAKEWIER AVE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE STAY TUNE TO YOUR LOCAL RADIO...TELEVISION STATIONS...OR
NOAA WEATHER RADIO FOR ANY FURTHER STATEMENTS.


&
RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:00 AM EST, 6 hours 46 minutes earlier.

Area forecast discussion, Jan 8, 2:00 AM EST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 AM EST THU JAN 8 1998

SQLN/CNVCTV BAND SEEMS TO HAVE COME TO A SCREECHING HALT OVR THE
BIG BEND AND EXTRM WRN CWA. LUKS LIKE THE BAND HAS OUTRUN THE
SHRTWV AND IS WAITING FOR IT TO CATCH UP. THAT SHUDNT TAKE LONG
AND THE SQLN SHUD PROGRESS ACRS MOST OF THE CWA THRU MID-MRNG.
EVEN THOUGH ITS BEEN FAIRLY QUIET...ETA HAS 90+ RH...STRNG H7 VVEL
AND A LLVL JET OVR THE ERN GLFMEX MOVG OVR THE CWA THRU 15 UTC.
COMPARING THE 07/15 UTC MESO-ETA RUN TO THE CRNT SITN...THE MDL SEEMS
TO HAVE DONE A CREDIABLE JOB IN DEPLICTING THE SQLN. BASED ON
THE ABV...THINK THE THREAT OF SVR WX WILL BE GRTST OVR THE SRN COS
OF THE CWA...MAINLY MARION...ALACHUA...GILCHRIST AND PUTNAM AS THE
NIGHT GOES ON. WSR 88D VWP LLVL SHR PROFILE DOES SUGG THAT AN ISOLD
TOR REMAINS POSSIBLE. BTW...WHILE I WAS WRITTING THIS THESIS SPC
BEAT ME TO THE PUNCH...SEE MKCSWOMCD.

IN THE LGR SCALE...THE DSCNS IVE READ ALL LIKE THE AVN AND NGM SOLN
FOR THE LOW/CDFNT AND IM NOT GOING TO BUCK THE TIDE. SO BASED ON NGM
IT LUKS LIKE WE CAN XPCT CD FROPA ARND 09/00 UTC...GIVE OR TAKE A FEW
HOURS.

WILL GO CLOSER TO FWC THAN THE COOLER FAN VALUES.

PRELIM

SSI TB 73/52 63/43 05831
JAX TB 79/50 65/43 05831
GNV TB 78/47 68/41 05820

SANDRIK

In the hours before

Special weather statement, Jan 8, 5:01 AM EST, 3 hours 45 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-081200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 AM EST THU JAN 8 1998

...TORNADO WATCH 7 REMAINS IN EFFECT UNTIL 9AM FOR THE FOLLOWING
COUNTIES OF NORTHEAST FLORIDA...

ST JOHNS... PUTNAM AND FLAGLER...

THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES OF NORTHEAST
FLORIDA.

...ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...
DUVAL...GILCHRIST...MARION...NASSAU...AND UNION.

ALL INTERESTS IN THE ACTIVE PORTION OF THE WATCH AREA SHOULD
MONITOR LOCAL RADIO...TELEVISION AND NOAA WEATHER RADIO FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA.

RAM
Special weather statement, Jan 8, 5:01 AM EST, 3 hours 45 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-081200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 AM EST THU JAN 8 1998

...TORNADO WATCH 7 REMAINS IN EFFECT UNTIL 9AM FOR THE FOLLOWING
COUNTIES OF NORTHEAST FLORIDA...

ST JOHNS... PUTNAM AND FLAGLER...

THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES OF NORTHEAST
FLORIDA.

...ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...
DUVAL...GILCHRIST...MARION...NASSAU...AND UNION.

ALL INTERESTS IN THE ACTIVE PORTION OF THE WATCH AREA SHOULD
MONITOR LOCAL RADIO...TELEVISION AND NOAA WEATHER RADIO FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA.

RAM
Special weather statement, Jan 8, 6:11 AM EST, 2 hours 35 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-081315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
611 AM EST THU JAN 8 1998

...TORNADO WATCH 7 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES OF
NORTHEAST FLORIDA...

ST JOHNS... PUTNAM AND FLAGLER...

A LINE OF STRONG AND POSSIBLE ISOLATED SEVERE THUNERSTORMS
ASSOCIATED WITH A SQUALL LINE HAS MOVED EAST OVER THE NORTHEAST
FLORIDA PENINSULA AND IS NOW OVER THE ADJACENT ATLANTIC COASTAL
WATERS.

RAM
Special weather statement, Jan 8, 6:11 AM EST, 2 hours 35 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-081315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
611 AM EST THU JAN 8 1998

...TORNADO WATCH 7 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES OF
NORTHEAST FLORIDA...

ST JOHNS... PUTNAM AND FLAGLER...

A LINE OF STRONG AND POSSIBLE ISOLATED SEVERE THUNERSTORMS
ASSOCIATED WITH A SQUALL LINE HAS MOVED EAST OVER THE NORTHEAST
FLORIDA PENINSULA AND IS NOW OVER THE ADJACENT ATLANTIC COASTAL
WATERS.

RAM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 10:42 PM ESTSevere Thunderstorm WarningJAXPutnam68 min
Jan 8, 4:09 AM ESTSevere Thunderstorm WarningJAXMarion56 min
Jan 8, 3:02 PM ESTFlash Flood WarningJAXMarion6 hr

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.